Tuesday, March 05, 2013
As we come upon the one year anniversary of my MS diagnosis, I thought I'd do a little update on how things stand.
After being diagnosed we (my doctor, my husband, and myself) decided that the course of treatment I would take is a drug called Tysabri. Tysabri is given as an once every 28 days infusion. I loved the treatment. I had little to no side effects, noticeable improvement and I got to sit down for 3 hours at least once a month. Like most things, there are risks with the drug, but my team of heath care professionals have a system in place to monitor for them. The main risk with Tysabri is the potential to develop PML, The people who develop PML while on Tysabri have been exposed to a virus called the JC virus. Half the population have been exposed to the virus and don't even know it. It's not a problem unless you have issues with your immune system or are on immunosuppressents. While on Tysabri you are routinely checked for the JC antibody to see if you have been exposed to the virus.
Well, in the fall my test came back positive. The positive test combined with the number of infusions I had (risks of PML grow with the number of infusions to a certain point and then drop off) and the results of my MRI, led to the decision to take me off the Tysabri. Mid January was my last infusion. While I continue to take medications and supplements to treat my symptoms (I take 8 pills in a normal day), I am not currently on a disease modifying treatment. This is in part because I must wait for the Tysabri to leave my system, and partly because we are waiting for the release of a new drug.
That drug is BG-12...currently named Techfidera . (I think this is the 8th name for it). This drug is a pill. That right there makes it big news. Pills over self injectables and infusions. Studies showed that it reduces the relapse rate 53% and the risk of disability progression by 38% when taken twice a day. (For those who are counting, that would put my pill count up to 10 a day) The biggest problem right now is that another drug company, the maker of the widely used injection Copaxone, is trying to block it. Read about it here and here. 'Citizen's petition' my arse. They're scared because they know people will leave the needle for a pill. Who cares that when the two were compared BG-12 reduced annual relapse rate by 44% for the twice-daily dose in contrast to Copaxone's 29%. Nope. They're worried about their bottom line, while I'm worried about trying to live a 'normal' life.
So I'm waiting and hoping. And how am I feeling through all of this? What does all this mean for me on a day to day basis. Well, it depends on the day. It also depends on if I've remembered to take my pills that day. (I know, I know, but with two kids under 5 things happen) I'd say the toughest thing is the fatigue. There are many days I wake up tired. Not I-stayed-up-too-late-I-need-more-coffee-tired, but taking-a-shower-and-getting-dressed-are-olympic-feats-tired. And caffeine doesn't help the fatigue. Nor does the fact that my 20 lb two year old insist I carry her every where. (And once you pick her up she points and says "dat way!") On good days the spasticity in my arms and legs are a minor annoyance. On the bad days it's so painful I want to cry. When in a relaxed state (just walking around or sitting down) I find that I revert to holding myself in a tensed position...my hands are clenched and my legs/feet held in a position that stresses the muscle. I have to consciously relax my hands and feet all the time. On good days I barely limp...on bad days it's more noticeable. I'm not Quasimodo quite yet, thankfully. My balance is poor. It doesn't take much to send me reeling. The best way to describe it is that it feels like my inner gyroscope is broken. I have a cane that I use occasionally. Typically when I am out and don't want to look like I'm drunk. It also comes in handy at fiber festivals with the uneven ground and crowds, (nothing like a stick to beat them back from the last two skeins of sock yarn in your favorite color way.)
Since stopping the infusions my immune system has been haywire. Since the new year I've had two UTI's, chronic sinus problems, a day or two of vomiting, two bouts of pink eye, a severe sore throat and a 'cold' that had me bedridden for a full day. I'm often asleep shortly after the kids go to bed (hence the complete lack of blogging and crafting). There have been nights I've been out before they have. I know one night I fell asleep during the dinner hour. Another night when the Husband was working late I was so exhausted I was letting the kids watch a movie in my bed. I put Little Miss down and then laid down with Little Dude to watch the rest of the movie. Next thing I know he's asking me how to turn off the TV, which he does, then he goes potty, turns off the light and crawls in next to me. (Is this kid awesome or what?)
Brain wise, I've been having trouble focusing and finding the right words. I could always tell I was due for my next infusion when I started struggling for nouns. My husband tends to get impatient while I am mentally searching for words and tries to fill in, which just screws me up. I know I'm bad about interrupting people when talking but I know if I don't get the thought out in that moment, it will just be gone. (so please be patient with me. I'm not trying to be annoying. I just have holes in my brain). And there are other things I have to deal with because of the MS...insurance stuff, trying to wrangle my medications (8 pills a day....that reminds me. I gotta call that refill in), finding shoes that won't trip me, catheters, doctor's appointments, needles, insomnia, trying not to trip while carrying a child, trying not to trip while carrying a bucket of paint (did that on the drop the other day....thankfully it was on a part I had not painted yet.)
Wow this is a long post. It's not meant to be whiny, or please-pity-me. I just wanted to give a small slice of what it is like and what is going on. And why I've not been here.And now that you're up to date with all of that, we can get on with the crafty stuff (and the cuteness. Oh wait till you see the cuteness)
ok. off to bed.